Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 84, NWS New Orleans, LA

August 28, 2005Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Aug 28, 2005, 10:14 PM CDT for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2005, 10:14 PM CDT (03:14 UTC)
Expired
Aug 28, 2005, 11:11 PM CDT
In force
57 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Orleans Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 4:40 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 290315
TORLIX
LAC071-087-290400-
/O.NEW.KLIX.TO.W.0084.050829T0314Z-050829T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1014 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE

* UNTIL 1100 PM CDT

* AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE SQUALL CAPABLE OF PRODUCING A TORNADO NEAR YSCLOSKEY...OR   
  ABOUT 21 MILES EAST OF CHALMETTE...MOVING WEST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  VIOLET BY 1030 PM CDT
  CHALMETTE BY 1035 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2980 8987 2991 8994 2990 9000 2993 9003
      2998 9003 2995 8969 2995 8969 2995 8971
      2993 8974 2988 8968 2988 8961 2994 8956
      2976 8956

$$

SPRATT
2 follow-up statements
000 
WWUS54 KLIX 290345
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1044 PM CDT SUN AUG 28 2005

LAC071-087-290400-
/O.CON.KLIX.TO.W.0084.000000T0000Z-050829T0400Z/
ORLEANS LA-ST. BERNARD LA-
1044 PM CDT SUN AUG 28 2005

...A TORNADO WARNING CONTINUES UNTIL 1100 PM CDT FOR ST. BERNARD AND
ORLEANS PARISHES...

AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE TORNADO THAT WAS INDICATED BY RADAR NEAR YSCLOSKEY AT 1010 
PM HAS MOVED WEST AND WEAKENED. HOWEVER ANOTHER STRONG SQUALL 
PRODUCING A TORNADIC WATERSPOUT WAS INDICATED BY RADAR OVER 
CHANDELEUR SOUND AND MAY MOVE ONSHORE ST. BERNARD PARISH BY 11 PM.
THE SQUALLS WERE MOVING WEST AT 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2980 8987 2991 8994 2990 9000 2993 9003
      2998 9003 2995 8969 2995 8969 2995 8971
      2993 8974 2988 8968 2988 8961 2994 8956
      2976 8956

$$

SPRATT
000 
WWUS54 KLIX 290411
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1111 PM CDT SUN AUG 28 2005

LAC071-087-290418-
/O.EXP.KLIX.TO.W.0084.000000T0000Z-050829T0400Z/
ORLEANS LA-ST. BERNARD LA-
1111 PM CDT SUN AUG 28 2005

...THE TORNADO WARNING FOR ST. BERNARD AND ORLEANS PARISHES EXPIRED
AT 1100 PM CDT...

THE STRONG SQUALLS WITH RADAR INDICATED TORNADOES HAVE WEAKENED AND 
MOVE WEST OF THE AREA. HOWEVER...ADDITIONAL STRONG SQUALLS WITH 
ROTATION WERE INDICATED NEAR AND SOUTH OF THE CHANDELEUR ISLANDS. IF 
THESE SQUALLS REMAIN STRONG...ADDITIONAL TORNADO WARNINGS MAY BE 
REQUIRED.

THE THREAT FOR TORNADO FORMATION REMAINS HIGH AND A TORNADO WATCH 
CONTINUES IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR SOUTHEAST 
LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2980 8987 2991 8994 2990 9000 2993 9003
      2998 9003 2995 8969 2995 8969 2995 8971
      2993 8974 2988 8968 2988 8961 2994 8956
      2976 8956

$$

SPRATT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 28, 4:52 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 28, 4:52 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
452 PM CDT SUN AUG 28 2005

.UPDATE...TO ADD TORNADO WATCH #752.

.DISCUSSION...
SOUTHEAST LOUISIANA SEEMS POISED FOR A DATE WITH DESTINY AS
CATEGORY 5 HURRICANE KATRINA CONTINUES TO KEEP A BEAD ON BARATARIA
BAY AND THE GREATER NEW ORLEANS AREA. THE GFS MODEL CONTINUES TO
BE SUPERIOR IN ITS HANDLING OF THE SYSTEM INASMUCH AS TO BASE THE
CONVENTIONAL FORECAST PARAMETERS WITH GOOD INTEGRITY AND IN
AGREEMENT WITH NHC ADVISORIES.

NEEDLESS TO SAY...THE WORST CAN BE ANTICIPATED AND URGENCY IS
BEING STRESSED IN ALL PRODUCTS AS A WORST CASE HURRICANE SCENARIO
FOR THIS VERY FRAGILE AND VULNERABLE STRETCH OF U.S. COASTLINE.
THE EYE IS EMERGING ON THE KLIX LONG RANGE LOOP AND BANDS ARE
EXTENDING TO LAKE PONTCHARTRAIN AT THIS TIME. THINGS WILL BE
DETIORATING STEADILY FROM THIS POINT FORWARD FOR THE NEXT 24
HOURS.

WILL MAINTAIN ALL WARNINGS AS ALREADY POSTED AS WELL AS THE FLASH
FLOOD WATCH. STORM PREDICTION CENTER HAS ADVISED THAT THE FIRST
TORNADO WATCH OF THE EVENT WILL LIKELY BE ISSUED FOR THE REGION
EARLY THIS EVENING...PROBABLY RIGHT AFTER SUNSET.

MOST ATTENTION WITH THIS PACKAGE WAS DAY 1-2 WITH LITTLE IF ANY
CHANGES MADE BEYOND DAY 3. GOOD LUCK AND GODSPEED TO ALL IN THE
PATH OF THIS STORM.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  76  74  83 / 100 100 100  30
BTR  75  77  76  87 / 100 100  40  30
MSY  78  79  77  86 / 100 100  20  30
GPT  79  79  79  86 / 100 100  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...INLAND HURRICANE WARNING UNTIL 7 PM MONDAY FOR LAZ034-LAZ035-
     LAZ036-LAZ037-LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-
     LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR LAZ038-LAZ040-LAZ050-
     LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR LAZ037-
     LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-LAZ049-LAZ050-
     LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
     GMZ570-GMZ575.

MS...INLAND HURRICANE WARNING UNTIL 7 PM MONDAY FOR MSZ068-MSZ069-
     MSZ070-MSZ071-MSZ077-MSZ080-MSZ081-MSZ082.

     FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR MSZ070-
     MSZ071-MSZ077-MSZ080-MSZ081-MSZ082.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR MSZ080-MSZ081-MSZ082.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
     GMZ570-GMZ575.

&&

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 11:22 PM CDTTornado WarningLIXPlaquemines23 min
Aug 29, 4:04 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more6 hr
Aug 29, 5:27 AM CDTTornado WarningLIXPlaquemines, Saint Bernard2 hr
Aug 29, 7:23 AM CDTTornado WarningLIXSaint Tammany2 hr
Aug 29, 7:54 AM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa, Washington6 hr
Aug 29, 8:14 AM CDTFlash Flood WarningLIXOrleans, Saint Bernard6 hr
Aug 29, 8:36 AM CDTTornado WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles24 min
Aug 29, 9:43 AM CDTTornado WarningLIXSaint Tammany, Washington62 min
Aug 29, 10:49 AM CDTTornado WarningLIXSaint Tammany, Washington56 min
Aug 29, 11:28 AM CDTFlash Flood WarningLIXJefferson6 hr
Aug 29, 11:34 AM CDTFlash Flood WarningLIXSaint Charles, Saint John the Baptist6 hr
Aug 29, 11:40 AM CDTFlash Flood WarningLIXOrleans, Plaquemines, Saint Bernard6 hr
Aug 29, 11:55 AM CDTTornado WarningLIXWashington65 min
Aug 29, 12:10 PM CDTFlash Flood WarningLIXSaint Tammany, Washington4 hr
Aug 29, 12:58 PM CDTFlash Flood WarningLIXTangipahoa4 hr

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.